Kansas, 2008

Flash Flooding and Flooding in Kansas, May 26 to 27, 2008

May 26 to 27, 2008 · NWS ICT · 70 events in 14 counties and zones

Another severe weather episode moved across the forecast area producing widespread flooding and hail across most of the counties served. A few high wind events were also noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
70

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Another severe weather episode moved across the forecast area producing widespread flooding and hail across most of the counties served. A few high wind events were also noted. Several high water rescues were noted during this time frame as people would drive into water covered roads and their vehicle would become inundated with water before finally retiring. This caused for some consternation with local law and fire officials as they had to rescue the individuals from on top of their vehicle or in one instance they were clinging to a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 5:23 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, May 26, 5:23 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
623 AM CDT MON MAY 26 2008

.AVIATION...
12Z TAFS...THUNDERSTORMS ARE STILL GOING EAST OF INTERSTATE 135
THIS MORNING...AND THUNDERSTORM CHANCES WILL CONTINUE THROUGHOUT
THE DAY AND EVENING AT ALL TAF SITES. A FRONTAL BOUNDARY WILL LAY
ACROSS CENTRAL KANSAS THROUGH THE PERIOD. CONVECTION SHOULD MOVE
OUT OF THE AREA BY EARLY MORNING...LEAVING VFR CONDITIONS FOR THE
REMAINDER OF THE TAF PERIOD.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT MON MAY 26 2008/

DISCUSSION...

TODAY-TONIGHT:

RECORD IS GETTING OLD WITH ANOTHER ROUND OF SEVERE WEATHER BEHIND
AND ANOTHER ONE ON THE HORIZON. OUTFLOW FROM CURRENT ROUND HAS
PUSHED NEAR I-40 IN WESTERN OK. HOWEVER FLOW HAS ALREADY TURNED
BACK TO THE SOUTH TO THE NORTH OF THIS BOUNDARY...SO GOOD POTENTIAL
FOR MOISTURE TO FLY BACK NORTH ONCE AGAIN. AM A BIT CONCERNED THAT
ELEVATED PRECIPITATION WILL BREAK OUT ACROSS THE WESTERN HALF OF
FORECAST AREA THROUGH 1500 UTC...BUT WILL ONLY KEEP SLIGHT CHANCES FOR
THAT. MAIN SHOW ANTICIPATED TO START THIS AFTERNOON AS DECENT
SHORTWAVE CURRENTLY IN SOUTHERN ROCKIES EJECTS ACROSS PLAINS LATER
TODAY. SO IT APPEARS THERE WOULD BE ANOTHER OF SEVERE STORMS
INITIATING MOST LIKELY SOMEWHERE IN CENTRAL KS AND PROPAGATING
SOUTHEAST DURING THE EVENING AND OVERNGT HOURS...NOT ALL THAT
UNLIKE WHAT HAPPENED SUN EVENING...EXCEPT WITH BETTER UPPER
SUPPORT. BASED ON UNCERTAINTY WHERE STORMS WOULD INITIATE...OPTED
TO HOLD OFF ON THE FLOOD WATCH FOR NOW.

TUE-WED:

COURSE CONSIDERABLE UNCERTAINTY WITH FORECAST...WITH EVERYTHING
DEPENDENT ON HOW THINGS WILL PLAY OUT ON MON/MON NIGHT. ONE THING
THAT IS INTERESTING IS DECENT AGREEMENT BETWEEN OLD EUROPEAN CENTRE
FOR MEDIUM RANGE WEATHER FORECASTS MODEL/GLOBAL FORECAST SYSTEM
MODEL THAT COLDER AIR WILL BE OVERSPREADING THE AREA DURING THE DAY
ON TUE...WITH COOLER TEMPERATURES IN PLACE BY WED. THIS LEAVES A
RATHER LARGE BUST POTENTIAL FOR MAXES ON TUE. OPTED INCREASE
GRADIENT IN MAXIMUM TEMPERATURES ACROSS THE AREA ON TUE AND TRIM
TEMPERATURES A TAD ON WED. MINOR TWEAKS TO REMAINDER OF THE
FORECAST.

-HOWERTON

AVIATION...

MAIN CONCERNS ONCE AGAIN THE DEALING WITH POTENTIAL FOR MVFRR
CLOUDS TO DEVELOP IN MOIST UPSLOPE FLOW. STORMS WILL LIKELY AFFECT
ALL AERODROME FORCAST SITES SOMETIME DURING THE FORECAST
PERIOD...BUT DETAILS WILL BE DIFFICULT TO PIN DOWN. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    88  69  76  54 /  20  80  40  30
HUTCHINSON      87  65  70  52 /  30  80  30  20
NEWTON          86  66  73  52 /  30  80  40  30
ELDORADO        87  67  77  54 /  20  80  40  30
WINFIELD-KWLD   89  71  79  55 /  30  70  50  30
RUSSELL         78  55  61  48 /  50  80  20  20
GREAT BEND      82  55  62  50 /  50  80  20  20
SALINA          84  61  68  50 /  50  80  30  20
MCPHERSON       85  64  69  51 /  40  80  30  20
COFFEYVILLE     89  71  81  58 /  40  60  60  50
CHANUTE         88  70  80  56 /  40  70  50  40
IOLA            88  69  79  55 /  40  70  50  40
PARSONS-KPPF    88  72  81  57 /  40  70  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 26, 4:39 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
539 AM CDT MON MAY 26 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
539 AM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE SCATTERED THUNDERSTORMS THIS MORNING MAY OCCASIONALLY BE
STRONG...BUT ARE NOT EXPECTED TO BECOME SEVERE.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP SOMETIME THIS
AFTERNOON IN CENTRAL KANSAS...THEN TRAVERSE THE REMAINDER OF THE
AREA THIS EVENING AND OVERNIGHT. THE INITIAL THREAT WILL BE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY NORTH OF A
KINGMAN TO ELDORADO TO EUREKA LINE. THE STORMS WILL LIKELY
TRANSITION INTO A LINE DURING THE EVENING AND OVERNIGHT...WITH
THE PRIMARY THREAT BEING DAMAGING WINDS AND HEAVY RAIN. IF IT BECOMES
MORE CERTAIN THAT THE RICH MOISTURE WILL REACH THE FRONT AND
COMBINE WITH AFTERNOON SUNSHINE...THE THREAT FOR SIGNIFICANT
SEVERE WEATHER WILL GREATLY INCREASE.

LOCALLY HEAVY RAIN COULD ALSO LEAD TO SOME FLOODING...ESPECIALLY
OVER AREAS WHERE HEAVY RAIN HAS OCCURRED OVER THE WEEKEND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY. THE
MOST LIKELY AREA FOR SEVERE THUNDERSTORMS IS SOUTHEAST OF A LINE
FROM EUREKA TO ELDORADO TO WELLINGTON TUESDAY AFTERNOON AND
EVENING. THE EXTENT AND MAGNITUDE OF THE SEVERE THREAT IS HIGHLY
DEPENDENT ON WHAT HAPPENS MONDAY NIGHT.

THUNDERSTORMS WILL ALSO AFFECT THE AREA STARTING FRIDAY NIGHT AND
CONTINUE INTO THE WEEKEND. LATER OUTLOOKS WILL CONTAIN MORE
DETAILED INFORMATION.

PLEASE CONTINUE TO CHECK LATER WEATHER PRODUCTS FOR UPDATED
INFORMATION. IF YOU HAVE OUTDOOR ACTIVITIES TODAY...MAKE SURE YOU
HAVE ACCESS TO WATCHES AND WARNINGS...AND PLAN OF WHAT YOU WILL DO
IF SEVERE WEATHER THREATENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS CENTRAL KANSAS...
AND OVER THE ENTIRE AREA TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED
IN SOUTHEAST KANSAS ON TUESDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, May 26, 6:36 AM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 AM CDT MON MAY 26 2008

KSZ094-095-098-099-261330-
CHAUTAUQUA-ELK-MONTGOMERY-WILSON-
736 AM CDT MON MAY 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...ELK...MONTGOMERY AND WILSON
COUNTIES...

AT 731 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEVERY TO CANEY...
AND MOVING EAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

SCHRECK
Special weather statement, May 26, 6:52 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
752 AM CDT MON MAY 26 2008

KSZ053-261300-
CHASE-
752 AM CDT MON MAY 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 748 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES EAST OF MATFIELD GREEN...OR 14 MILES
SOUTHEAST OF COTTONWOOD FALLS...AND MOVING EAST AT 41 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

SCHRECK
Special weather statement, May 26, 7:31 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
831 AM CDT MON MAY 26 2008

KSZ053-261400-
CHASE-
831 AM CDT MON MAY 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 829 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MATFIELD GREEN...OR 13
MILES SOUTHEAST OF COTTONWOOD FALLS...AND MOVING EAST AT 32 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, May 26, 7:39 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
839 AM CDT MON MAY 26 2008

KSZ099-261415-
MONTGOMERY-
839 AM CDT MON MAY 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...

AT 834 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HALE...OR 15 MILES EAST OF
SEDAN...AND MOVING EAST AT 33 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, May 26, 8:19 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
919 AM CDT MON MAY 26 2008

KSZ099-261445-
MONTGOMERY-
919 AM CDT MON MAY 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MONTGOMERY COUNTY...

AT 915 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF DEARING...OR 10 MILES
NORTHWEST OF COFFEYVILLE...AND MOVING EAST AT 27 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, May 26, 8:48 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
948 AM CDT MON MAY 26 2008

KSZ095-261515-
WILSON-
948 AM CDT MON MAY 26 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WILSON COUNTY...

AT 943 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FREDONIA...OR 21 MILES SOUTHWEST OF
CHANUTE...AND MOVING EAST AT 32 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM

The radar

The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

42 hail, 14 flood, 10 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Flood, Greenwood

When
May 26, 9:25 AM CST to 1:00 PM CST
Where
Greenwood County, 1.89 mi E of Kenbro to 1.65 mi SW of Eureka
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.130, -96.295

Widespread minor flooding of county roads and those in Eureka.

Flood, Montgomery

When
May 26, 10:10 AM CST to 12:06 PM CST
Where
Montgomery County, 0.74 mi NW of Independence to 1.63 mi SW of Independence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.238, -95.729

Minor street flooding is occurring in Independence.

Flood, Wilson

When
May 26, 10:52 AM CST to 2:00 PM CST
Where
Wilson County, 0.87 mi SE of Fredonia to 1.09 mi WSW of Fredonia
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.521, -95.809

Street flooding occurred in town with several creeks in the vicinity running at bank full as well.

Flash Flood, Montgomery

When
May 26, 12:07 PM CST to 3:50 PM CST
Where
Montgomery County, 0.22 mi NE of Independence to 1.72 mi ENE of Independence
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.233, -95.718

Two water rescues were conducted in Coffeyville while many city roads were closed in Independence due to high water.

Flood, Labette

When
May 26, 12:44 PM CST to 5:00 PM CST
Where
Labette County, 3.08 mi NW of Altamont to 2.11 mi SW of Edna
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.228, -95.344

Minor flooding was reported over several county roads. Just over 5 and a half inches of rain fell in a 24 hour period at Bartlett.

Flood, Sumner

When
May 26, 2:38 PM CST to 6:19 PM CST
Where
Sumner County, 1.22 mi WNW of Wellington to 1.43 mi SW of Wellington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.280, -97.418

Street flooding was reported in the city.

Hail, Cowley

When
May 26, 3:21 PM CST
Where
Cowley County, 2.15 mi NE of Winfield
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.270, -96.950

Reported by KAKE channel 10.

Hail, Cowley

When
May 26, 3:25 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.270, -96.970

Reported by KSN channel 3.

Hail, Sedgwick

When
May 26, 3:31 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.510, -97.500

Hail, Ellsworth

When
May 26, 3:45 PM CST
Where
Ellsworth County, 2.56 mi WNW of Black Wolf
Measured
1.5 in hail
Reported by
Public
Coordinates
38.770, -98.410

Hail, Cowley

When
May 26, 3:47 PM CST
Where
Cowley County, 1.3 mi WSW of New Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.310, -96.920

Hail, Cowley

When
May 26, 3:52 PM CST
Where
Cowley County, 1.77 mi NE of New Salem
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.340, -96.880

Hail, Cowley

When
May 26, 3:55 PM CST
Where
Cowley County, 2.15 mi SW of New Salem
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.300, -96.930

Hail, Ellsworth

When
May 26, 4:00 PM CST
Where
Ellsworth County, 2.56 mi WNW of Black Wolf
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.770, -98.410

Hail, Sedgwick

When
May 26, 4:00 PM CST
Where
Sedgwick County, 1.96 mi WNW of Wichita Cessna Fld
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.665, -97.281

This was reported near the intersection of Harry and Oliver.

Hail, Sedgwick

When
May 26, 4:00 PM CST
Where
Sedgwick County, 0.75 mi W of Greenwich Hgts
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.650, -97.214

KWCH channel 12 relayed the report from Pawnee and 47th street.

Hail, Cowley

When
May 26, 4:01 PM CST
Where
Cowley County, 2.3 mi ESE of Wilmot
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.370, -96.840

Hail, Sedgwick

When
May 26, 4:02 PM CST
Where
Sedgwick County, 0.55 mi W of Oaklawn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.600, -97.310

Reported at 31st and Meridian.

Hail, Sedgwick

When
May 26, 4:02 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.690, -97.340

Reported by KAKE channel 10.

Hail, Cowley

When
May 26, 4:07 PM CST
Where
Cowley County, 3.57 mi ESE of Wilmot
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.360, -96.820

Hail, Sedgwick

When
May 26, 4:08 PM CST
Where
Sedgwick County, 1.49 mi SSW of Eastborough
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.680, -97.260

Reported by KAKE channel 10.

Hail, Sedgwick

When
May 26, 4:09 PM CST
Where
Sedgwick County, 1.96 mi ESE of Wichita
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.689, -97.297

Reported by an off duty NWS employee near the intersection of Hillside and Douglas.

Hail, Sedgwick

When
May 26, 4:11 PM CST
Where
Sedgwick County, 0.31 mi WNW of Eastborough
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.701, -97.255

Reported by KWCH channel 12 at 9th and Armour.

Hail, Sumner

When
May 26, 4:11 PM CST
Where
Sumner County, 3.08 mi ENE of Caldwell Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -97.530

Flood, Cowley

When
May 26, 4:25 PM CST to 7:20 PM CST
Where
Cowley County, 3.5 mi N of Winfield to 1.1 mi N of Winfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.300, -96.970

Water was reported over the road at many locations.

Hail, Cowley

When
May 26, 4:33 PM CST
Where
Cowley County, 1.38 mi N of Burden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.340, -96.750

Hail, Lincoln

When
May 26, 5:30 PM CST
Where
Lincoln County, 2.63 mi SW of Juniata
Measured
0.88 in hail
Reported by
Public
Coordinates
38.890, -98.000

Hail, Sedgwick

When
May 26, 5:31 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
0.88 in hail
Reported by
Public
Coordinates
37.870, -97.660

Reported by KWCH channel 12.

Hail, Lincoln

When
May 26, 5:37 PM CST
Where
Lincoln County, 9.07 mi WSW of Westfall
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.870, -98.150

Hail, Sedgwick

When
May 26, 5:40 PM CST
Where
Sedgwick County, 0.55 mi E of Viola
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.480, -97.640

Hail, Harvey

When
May 26, 5:51 PM CST
Where
Harvey County, Burrton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.020, -97.670

Flood, Lincoln

When
May 26, 6:05 PM CST to 9:05 PM CST
Where
Lincoln County, 2.33 mi NNE of Goldenrod to 1 mi ESE of Goldenrod
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.100, -98.230

Spillman creek was reported to be out of its banks.

Hail, Cowley

When
May 26, 6:20 PM CST
Where
Cowley County, 2.14 mi SSE of Arkansas City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.040, -97.040

Flash Flood, Sumner

When
May 26, 6:20 PM CST to 8:20 PM CST
Where
Sumner County, 3.31 mi ESE of Zyba Station to 4.23 mi ENE of Riverdale
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.418, -97.342

Six to seven inches of water was reported over Highway 81.

Hail, Reno

When
May 26, 6:32 PM CST
Where
Reno County, Haven
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.900, -97.780

Hail, Reno

When
May 26, 6:40 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.810, -98.430

Hail, Reno

When
May 26, 6:44 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.810, -98.430

Flash Flood, Cowley

When
May 26, 6:45 PM CST to 10:05 PM CST
Where
Cowley County, 5.05 mi W of Arkansas City to 4.09 mi WSW of Arkansas City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.062, -97.141

Flooding on Highway 166 near 11th street.

Hail, Sumner

When
May 26, 6:55 PM CST
Where
Sumner County, 2.41 mi SE of Conway Spgs
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.373, -97.622

Reported near the intersection of 80th and Springdale.

Hail, Reno

When
May 26, 7:15 PM CST
Where
Reno County, 2.29 mi ENE of Turon
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
37.810, -98.390

Flood, Montgomery

When
May 26, 7:26 PM CST to 10:00 PM CST
Where
Montgomery County, 0.96 mi NNW of West Coffeyville to 2.47 mi S of West Coffeyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.062, -95.688

The two creeks that converge near Buckeye Creek are out of their banks. Several streets in Coffeyville are also covered in water.

Hail, Kingman

When
May 26, 7:45 PM CST
Where
Kingman County, 1.29 mi ESE of Cunningham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.640, -98.410

Thunderstorm Wind, Sumner

When
May 26, 7:45 PM CST
Where
Sumner County, 2.65 mi NE of Cicero to 1.38 mi SSW of Wellington
Measured
56 kt (64 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
37.360, -97.320

A semi tractor trailer was over turned on the Kansas Turnpike near mile marker 24. Several flags were blown down that were used for the Memorial Day celebration.

Thunderstorm Wind, Sedgwick

When
May 26, 7:57 PM CST
Where
Sedgwick County, 2.14 mi NNE of Viola
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.510, -97.640

Hail, Sedgwick

When
May 26, 8:07 PM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.660, -97.580

Hail, Sedgwick

When
May 26, 8:09 PM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.660, -97.580

Hail, Sedgwick

When
May 26, 8:10 PM CST
Where
Sedgwick County, 2.82 mi S of Derby Cook Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.530, -97.180

Fifty five mile per hour winds were also reported.

Hail, Butler

When
May 26, 8:15 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.520, -97.010

Hail, Sedgwick

When
May 26, 8:16 PM CST
Where
Sedgwick County, 1.64 mi W of Callahan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.480

Reported at 135th and Maple streets.

Hail, Sedgwick

When
May 26, 8:17 PM CST
Where
Sedgwick County, 0.88 mi NW of Callahan
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.690, -97.460

Reported neat the intersection of 119th and Central.

Hail, Sedgwick

When
May 26, 8:18 PM CST
Where
Sedgwick County, 2.16 mi SW of Tyler
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.650, -97.481

Reported at the intersection of 119th and Pawnee.

Hail, Sedgwick

When
May 26, 8:21 PM CST
Where
Sedgwick County, 1.78 mi WNW of Callahan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.480

Flood, Sedgwick

When
May 26, 8:31 PM CST to 9:17 PM CST
Where
Sedgwick County, 0.88 mi NW of Callahan to 1.21 mi NNW of Callahan
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.690, -97.460

Six inches of water was covering the road about one half mile south of the Maize and Central intersection.

Hail, Sedgwick

When
May 26, 8:37 PM CST
Where
Sedgwick County, 1.8 mi NNW of Oaklawn
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.623, -97.316

KSN channel 3 reported the hail at the intersection of Macarthur and Hydraulic.

Hail, Sedgwick

When
May 26, 8:38 PM CST
Where
Sedgwick County, 0.52 mi NE of Oaklawn
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.606, -97.294

Reported near the intersection of 47th and Clifton. Fifty mph winds also occurred at this location.

Hail, Sedgwick

When
May 26, 8:59 PM CST
Where
Sedgwick County, 2.29 mi ESE of Goddard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.660, -97.540

Thunderstorm Wind, Butler

When
May 26, 9:05 PM CST
Where
Butler County, 1.49 mi SSE of Douglass
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.500, -97.010

Penny sized hail also occurred with the high winds.

Thunderstorm Wind, Sumner

When
May 26, 9:10 PM CST
Where
Sumner County, 0.88 mi SE of Conway Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.390, -97.640

Flash Flood, Sedgwick

When
May 26, 9:18 PM CST to May 27, 12:45 AM CST
Where
Sedgwick County, 2.27 mi SSW of Derby Cook Arpt to 2.37 mi SW of Schulte
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.538, -97.180

Widespread flooding was reported across all of the metropolitan Wichita area. Several roads had been barricaded.

Flash Flood, Butler

When
May 26, 10:40 PM CST to May 27, 10:30 AM CST
Where
Butler County, 2.56 mi ENE of Rose Hill to 0.92 mi SSE of Rose Hill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.582, -97.086

Seven to 8 inches of water was covering the road for about one half mile at the intersection of Indianola and 170th. A water rescue also occurred in the 16000 block of SW 200th.

Flash Flood, Sumner

When
May 26, 11:42 PM CST to May 27, 2:20 AM CST
Where
Sumner County, 4.4 mi NE of Riverdale to 1.2 mi ESE of Riverdale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.409, -97.337

The roads around Belle Plaine once again became covered in water due to a second batch of heavy rains that moved across the area.

Flood, Reno

When
May 27, 1:11 AM CST to 6:00 AM CST
Where
Reno County, 0.47 mi SW of Abbyville to 3.8 mi NNE of Yoder
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.966, -98.207

Avenue G and Buhler rd. have been barricaded. The intersection of K14 and 4th street have also been barricaded.

Flood, Greenwood

When
May 27, 1:27 AM CST to 4:30 AM CST
Where
Greenwood County, 0.69 mi N of Fall River to 2.79 mi NW of Fall River
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.610, -96.030

Minor flooding at various locations across southeast parts of the county.

Flash Flood, Wilson

When
May 27, 2:10 AM CST to 7:15 AM CST
Where
Wilson County, 2.23 mi NW of New Albany to 4.45 mi SSW of New Albany
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.589, -95.963

Several county roads were reported under water.

Flood, Butler

When
May 27, 7:30 AM CST to 1:30 PM CST
Where
Butler County, 0.16 mi WNW of Andover to 0.17 mi SW of Andover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.721, -97.133

Dry creek was reported out of its banks.

Flash Flood, Sedgwick

When
May 27, 7:32 AM CST to 11:30 AM CST
Where
Sedgwick County, 3.47 mi E of St Mark to 3.61 mi SSW of Maize
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.726, -97.507

Three persons were rescued from a vehicle caught in high water at the intersection of 135th street west and 21st street north.

Flood, Sumner

When
May 27, 9:50 AM CST to 3:30 PM CST
Where
Sumner County, 1.68 mi WSW of Portland to 0.81 mi SW of Portland
Cause
Heavy Rain
Reported by
Public
Coordinates
37.070, -97.348

A creek was out of its banks along the Kansas Turnpike and the water level was nearing the shoulder of the highway.

Flash Flood, Wilson

When
May 27, 10:30 AM CST to 12:00 PM CST
Where
Wilson County, 1.86 mi W of Neodesha to 1.18 mi WSW of Neodesha
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.429, -95.714

A water rescue occurred where Highway 400 crossed over the Verdigris River. The person clung to a tree in the river until help arrived. The flood waters also washed out some railroad tracks.

Flood, Neosho

When
May 27, 11:44 AM CST to 1:40 PM CST
Where
Neosho County, 2.18 mi WNW of Shaw to 2.27 mi WSW of Shaw
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.613, -95.356

High water was reported near Shaw as the creek was out of its banks.

Flash Flood, Montgomery

When
May 27, 11:45 AM CST to 12:14 PM CST
Where
Montgomery County, 2.07 mi N of Sycamore to 4.33 mi W of Sycamore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.360, -95.720

A water rescue occurred on the Verdigris river due to a person being caught in a vehicle.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106089, 106116, 106268, 106108, 106094, 106229, 106073, 106074, 106177, 106087, 106075, 106076, 106081, 106088, 106183, 106184, 106082, 106179, 106185, 106084, 106188, 106187, 106189, 106236, 106080, 106085, 106100, 106195, 106098, 106196, 106092, 106096, 106086, 106228, 106155, 106156, 106158, 106079, 106243, 106159, and more.